Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 2, 2016, 9:41 PM CDT for 4 counties in South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2016, 9:41 PM CDT (02:41 UTC)
- Expired
- Jun 2, 2016, 10:04 PM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hughes County, SD, Hyde County, SD, Lyman County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 181 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 9:50 PM CDT | TSTM WND DMG | 3 S Blunt, SD | PATIO FURNITURE TOSSED AROUND, LUMBER AND OTHER BUILDING SUPPLIES SCATTERED, A-FRAME FEEDER ROLLED, BRANCHES 3 TO 4 INCHES IN DIAMETER BROKEN OFF TREES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 5:04 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
057
WUUS53 KABR 030241
SVRABR
SDC065-069-085-117-030315-
/O.NEW.KABR.SV.W.0038.160603T0241Z-160603T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
941 PM CDT THU JUN 2 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
HUGHES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
SOUTHWESTERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1015 PM CDT
* AT 940 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROUSSEAU...OR
9 MILES EAST OF PIERRE...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CANNING AROUND 950 PM CDT.
DEGREY REC AREA AROUND 955 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4416 10032 4434 10023 4446 10024 4453 9968
4436 9965 4409 9974
TIME...MOT...LOC 0240Z 267DEG 33KT 4435 10012
HAIL...1.00IN
WIND...60MPH
$$
LUECK1 follow-up statement
913
WWUS53 KABR 030304
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT THU JUN 2 2016
SDC065-069-085-117-030314-
/O.CAN.KABR.SV.W.0038.000000T0000Z-160603T0315Z/
STANLEY SD-HUGHES SD-LYMAN SD-HYDE SD-
1004 PM CDT THU JUN 2 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STANLEY...
HUGHES...NORTHWESTERN LYMAN AND SOUTHWESTERN HYDE COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4416 10032 4434 10023 4446 10024 4453 9968
4436 9965 4409 9974
TIME...MOT...LOC 0303Z 267DEG 33KT 4436 9980
$$
LUECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:37 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 2, 8:37 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 837 PM CDT THU JUN 2 2016 .UPDATE... Issued at 837 PM CDT THU JUN 2 2016 A line of storms in central sd was moving east into better instability this evening. Also, the llj will be increasing through the rest of the evening and overnight in advance of the storms. Thus, expect the line to continue to move east through the night with possible strong winds and hail. Updated earlier to increase pops. UPDATE Issued at 657 PM CDT THU JUN 2 2016 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Saturday Night) Issued at 248 PM CDT THU JUN 2 2016 The threat for severe storms tonight and again Friday afternoon will be the forecast concerns. As of 19Z...a warm front is draped NW to SE across South Dakota with dew points in the 50s south of the front. The warm front should continue lifting northward through this afternoon and will eventually be a focal point for convective development. Storms should develop over eastern Montana within the next hour or two as an upper level trough spreads across the region. The storms will then track E-SE across the CWA along the warm front. At this time north central South Dakota has the best potential of seeing severe storms...mainly between 0-3Z. Damaging winds will be the main threat. Based on CAPE values this evening...there is an isolated hail threat as well. Convection may evolve into an MCS as a decent LLJ develops over central and eastern SD. The threat for damaging winds will continue through the early morning hours...fueled by the LLJ and strong 500 MB winds. Convection should push east of the CWA by 15Z Friday with dry conditions possible for a few hours. Additional thunderstorms are possible Friday afternoon along a cold front. Still believe locations along and east of I-29 will see strong to perhaps severe thunderstorms based on high CAPE values and good shear. Am a bit concerned with convection developing further west per the ARW and NMM. Additional showers and thunderstorms will be possible Saturday afternoon...mainly east of the James River Valley. Model soundings are showing very steep lapse rates along with weak instability to warrant an increase in pops. .LONG TERM...(Sunday through Thursday) Issued at 248 PM CDT THU JUN 2 2016 The extended period kicks off with northwest flow aloft which will suppress high temps a bit. By Tuesday night an upper ridge will begin to build over the region. This will draw in some warmer temperatures mid week. However, an area of weak sfc low pressure and some upper level shortwave activity will mean increased chances for showers and thunderstorms as well late Wednesday through Thursday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 657 PM CDT THU JUN 2 2016 An upper level low pressure trough digging into the region from the northwest along with a surface cold front sweeping through will bring thunderstorms to the region tonight into early Friday affecting all locations. There could be some very strong winds along with heavy rain and small hail with them along with ifr/mvfr ceilings and visibilities. Expect all locations to be affected at the station or in the vicinity tonight into early Friday. Otherwise, scattered showers and thunderstorms redeveloping on Friday could affect ABR and ATY. Conditions should be mainly vfr through the period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Mohr SHORT TERM...SD LONG TERM...Wise AVIATION...Mohr
Hazardous weather outlook, Jun 2, 3:38 AM CDT, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 338 AM CDT THU JUN 2 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031200- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 338 AM CDT THU JUN 2 2016 /238 AM MDT THU JUN 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT...OVER MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. FREQUENT LIGHTNING...STRONG WINDS...AND HAIL WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY...MAINLY ACROSS FAR NORTHEASTERN SOUTH DAKOTA AND PORTIONS OF WEST CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA. KF
In the hours before
Special weather statement, Jun 2, 8:28 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
828 PM CDT THU JUN 2 2016
SDZ009-015-016-033>035-030215-
SULLY SD-DEWEY SD-WALWORTH SD-HUGHES SD-STANLEY SD-POTTER SD-
828 PM CDT THU JUN 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SULLY...NORTH CENTRAL STANLEY...
NORTH CENTRAL HUGHES...EASTERN DEWEY...WESTERN POTTER AND
SOUTHWESTERN WALWORTH COUNTIES UNTIL 915 PM CDT/815 PM MDT/...
AT 827 PM CDT/727 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF PROMISE TO
NEAR SUTTON BAY REC AREA TO NEAR OKOBOJO POINT REC AREA. MOVEMENT WAS
EAST AT 40 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GETTYSBURG...ONIDA...AGAR...AKASKA...LAPLANT...COW CREEK REC AREA...OKOBOJO
POINT REC AREA...SWIFTBIRD...WHITLOCKS BAY REC AREA...LITTLE BEND REC
AREA...SUTTON BAY REC AREA...COTTONWOOD LAKE NEAR AGAR...SPRING CREEK
REC AREA...GORMAN...SULLY LAKE...SOUTHERN LAKE OAHE...SWAN CREEK REC
AREA...BUSH'S LANDING AND TIOSPAYE TOPA SCHOOL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100
PM MDT/ FOR NORTH CENTRAL SOUTH DAKOTA.
LAT...LON 4489 9986 4446 10002 4459 10079 4492 10072
4531 10079 4536 10002
TIME...MOT...LOC 0127Z 272DEG 35KT 4524 10057 4491 10046 4462 10056
LUECKLocal storm report, Jun 2, 9:02 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT THU JUN 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 3 SSW WHITLOCKS BAY REC 45.01N 100.29W
06/02/2016 M55 MPH POTTER SD PUBLIC
PEAK WIND GUSTS AT FOREST CITY BRIDGE RWIS.
&&
MCSpecial weather statement, Jun 2, 9:04 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 904 PM CDT THU JUN 2 2016 SDZ033>035-045-048-030245- SULLY SD-JONES SD-LYMAN SD-HUGHES SD-STANLEY SD- 904 PM CDT THU JUN 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...SOUTHEASTERN STANLEY...NORTHWESTERN HUGHES...NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES UNTIL 945 PM CDT/845 PM MDT/... AT 903 PM CDT/803 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHANTLER CREEK RECREATION AREA...OR 12 MILES WEST OF FORT PIERRE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PIERRE...FORT PIERRE...OVERLOOK REC AREA...CHANTLER CREEK RECREATION AREA...GREY GOOSE...SPRING CREEK REC AREA...WENDTE...OAHE MISSION REC AREA AND WEST SHORE REC AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT/1100 PM MDT/ FOR CENTRAL SOUTH DAKOTA. LAT...LON 4410 10072 4447 10077 4462 10024 4415 10012 TIME...MOT...LOC 0203Z 253DEG 28KT 4441 10063 LUECK
Local storm report, Jun 2, 9:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT THU JUN 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
06/02/2016 M59 MPH STANLEY SD MESONET
PEAK WIND GUST AT HAYES RWIS.
&&
MCLocal storm report, Jun 2, 9:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT THU JUN 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST 5 WNW BLUNT 44.55N 100.08W
06/02/2016 M62 MPH HUGHES SD MESONET
.
&&
DMLocal storm report, Jun 2, 9:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
940 PM CDT THU JUN 2 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND GST TOLSTOY 45.20N 99.61W
06/02/2016 M70 MPH POTTER SD MESONET
PEAK WIND GUST AT TOLSTOY RWIS.
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:52 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 38 min |
| Jun 2, 8:28 PM CDT | Special Weather Statement | ABR | Potter, Sully | 47 min |
| Jun 2, 9:04 PM CDT | Special Weather Statement | ABR | Stanley | 41 min |
| Jun 2, 9:19 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 41 min |
| Jun 2, 10:02 PM CDT | Special Weather Statement | ABR | Faulk, Hand | 43 min |
| Jun 2, 10:34 PM CDT | Special Weather Statement | ABR | Buffalo | 41 min |
| Jun 3, 12:53 PM CDT | Special Weather Statement | ABR | Edmunds | 67 min |
| Jun 3, 1:00 PM CDT | Special Weather Statement | ABR | McPherson | 45 min |
| Jun 3, 1:25 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 20 min |
| Jun 3, 1:29 PM CDT | Special Weather Statement | ABR | Brown | 31 min |
| Jun 3, 1:35 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 25 min |
| Jun 3, 1:41 PM CDT | Special Weather Statement | ABR | Walworth | 49 min |
| Jun 3, 1:52 PM CDT | Special Weather Statement | ABR | Faulk | 38 min |
| Jun 3, 1:58 PM CDT | Special Weather Statement | ABR | Brown | 47 min |
| Jun 3, 2:08 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 19 min |
| Jun 3, 2:24 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Faulk, Spink | 51 min |
| Jun 3, 2:51 PM CDT | Special Weather Statement | ABR | Day | 39 min |
| Jun 3, 3:17 PM CDT | Special Weather Statement | ABR | Clark | 43 min |
| Jun 3, 3:21 PM CDT | Special Weather Statement | ABR | Clark, Codington, Hamlin | 39 min |
| Jun 3, 3:32 PM CDT | Special Weather Statement | ABR | Spink | 43 min |
| Jun 3, 4:06 PM CDT | Special Weather Statement | ABR | Deuel, Grant, Hamlin | 54 min |
| Jun 3, 4:26 PM CDT | Special Weather Statement | ABR | Hand | 49 min |
| Jun 3, 4:58 PM CDT | Special Weather Statement | ABR | Edmunds | 32 min |
| Jun 3, 5:21 PM CDT | Special Weather Statement | ABR | Edmunds, McPherson | 39 min |
| Jun 3, 6:06 PM CDT | Special Weather Statement | ABR | Edmunds | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.